Alert archive / Nevada / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 38, NWS Las Vegas, NV

August 9, 1997Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 1997, 5:02 PM PDT for Clark County, Nevada. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1997, 5:02 PM PDT (00:02 UTC)
Expired
Aug 9, 1997, 6:00 PM PDT
In force
58 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:08 PM PDTHail 1.75Las Vegas, NV
Aug 9, 5:15 PM PDTThunderstorm WindLas Vegas, NV
Aug 9, 5:15 PM PDTHail 1Las Vegas, NV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1997-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1997-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2607 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 100003 RRA
SVRLAS
NVC003-100100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM PDT SAT AUG 9 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...CENTRAL CLARK COUNTY
 
AT 5 PM...LAS VEGAS DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
OCCURRING OVER CENTRAL CLARK COUNTY EXTENDING FROM THE SPRING
MOUNTAINS SOUTHEAST INTO THE LAS VEGAS VALLEY.
 
MOVEMENT OF THE STORMS WAS NORTHEAST AT 10 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'>T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
KOSIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:17 PM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 2:17 PM PDT, 2 hours 45 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT SAT AUG 9 1997

STLT LOOPER THIS AFTERNOON SHOWED T-STORMS OVER SPRING MTNS TO THE
NW OF LAS WITH OTHER STRONG STORMS NOTED OVER SAN BERNARDINO COUNTY
EAST OF BARSTOW.  T-STORMS NOT NEARLY AS WIDESPREAD AS YESTERDAY
AND EXPECT FURTHER DECREASE SUNDAY AS SOUTHWEST FLOW INCREASES.  NO
ETA OR MESO-ETA TO LOOK AT BUT NGM AND AVN BOTH PRETTY SIMILAR IN
INDICATING DRYING TREND.  DON'T THINK NW AZ WILL TOTALLY DRY OUT
SUNDAY...THUS WILL LEAVE MENTION OF ISOLD T-STORMS FOR THAT AREA AS
WELL AS HIGHER TERRAIN OF CENTRAL NV.  UPPER TROUGH OFF PAC NW
COAST FCST TO MOVE SOUTH TO BE NEAR NRN CA COAST MON MORNING.
BREEZY CONDS EXPECTED NEXT FEW DAYS AS H7 AND SFC GRADS INCREASE.
DURING EXTENDED PERIOD...MDLS SHIFT H5 HIGH CENTER EST TO TX
PANHANDLE EARLY NEXT WEEK BEFORE MOVING BACK TO THE WEST LATER IN
THE WEEK.  HIGH SHOULD BE FAR ENOUGH EAST FOR DRY CONDS TUE AND WED
WITH RETURN TO SOUTHERLY SLOW FOR INCREASING CHC OF T-STORMS THU.
LAS -000.  KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:56 PM PDTSevere Thunderstorm WarningVEFClark34 min
Aug 9, 9:29 PM PDTFlash Flood WarningVEFLincoln2 hr
Aug 10, 12:11 PM PDTSevere Thunderstorm WarningVEFClark64 min
Aug 10, 12:58 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 12:58 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 10, 1:49 PM PDTFlash Flood WarningVEFLincoln56 min
Aug 10, 1:49 PM PDTSevere Thunderstorm WarningVEFLincoln56 min
Aug 10, 2:00 PM PDTFlash Flood WarningVEFLincoln2 hr
Aug 10, 2:20 PM PDTFlash Flood WarningVEFLincoln100 min
Aug 10, 2:20 PM PDTSevere Thunderstorm WarningVEFLincoln100 min
Aug 10, 2:44 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 2:44 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 10, 3:52 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 10, 3:52 PM PDTSevere Thunderstorm WarningVEFLincoln3 hr
Aug 10, 4:43 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 4:43 PM PDTSevere Thunderstorm WarningVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.